I have suffered for years and cannot get a diagnosis (38 years old). The med profs have used every anti-depressant, anti-inflammatory, old and new to assist. No response except with hydroxychloroquine, steroids and antibiotics. Seems to be the perfect cocktail, but can't take every day. Need a doctor with some knowledge outside the box. After birth of son 10 years ago, extreme joint pain, swelling, stiffness. Constant respiratory issues. Now progressive sensation loss in toes, stress fractures. Getting weaker, loss of muscle definition, even though I am exercising daily. Overnight spider veins in all areas of legs and unusual bruises that "grow" after initial injury. Minute and extreme muscle spasms, burning sensations in lower back and minor chest pain. Pain impulses that strike anywhere, but down legs. Pea sized lumps on the shins and come-and-go ganglions throughout body from sinuses to feet. Only right-side headaches. Eyesight gets "muddy" daily despite artificial tear use. I always wear a sweatshirt, in summer and in bed with two pairs of socks - can't stay warm. Tests inconclusive every blood draw has elevated or low red/white blood cell counts, but nothing unusual, joint damage not visible in xrays, no retinal damage. ANA minor speckles. Vitamin D is consistently low (sunlight makes me feel uncomfortable) have to take 50,000 IUs weekly and I still come in low on blood tests. MRI five years ago ruled out MS. Cervical/lumbar xrays show nothing. Extremely stiff neck. Difficulty swallowing - food getting stuck in throat consistently. Really getting disheartened, crying more lately. These symptoms come and go, some affect me daily and others are sporadic. Feel better after doses of antibiotics and steroids combined. Have had both carpal tunnel surgeries and still have tingling. Laproscopy. Also, uterine ablation to stop heavy and inconsistent periods - still bleeding but less. Broke metatarsal (sp?) in left foot - took nine months to heal. Ganglions in feet/back that were undrainable (double chambered). Work full time and on my feet 80% of day. Fatigue and pain in feet getting worse. Trying to stay positive, but getting harder after 10 years of speculation and no answers. Can anyone help? I am 38, female, 6ft tall and heavier but not obese.
Prolonged use of cortico-steroids can definitely cause some of the problems you're having, such as fractures, sun sensitivity, depression, muscle atrophy. It's always a bad, bad idea to take these long term, though as a short term stop-gap it's often necessary to take them. You're in desperate need of a dexa scan to check your bone density.
The fact that your joints tend to feel better while on your meds indicates (to me) that this is definitely auto-immune, possibly RA. No two people who have it have the same set of symptoms, and a significant number are "sero-negative" - that is, their bloodwork consistently comes back normal, or whose positive one time, negative the next.
There are a wide range of medications available now - you don't need to stick with the placquenil (hydroxychloroquine) and steroids. I'm surprised that after ten years, nothing else has been tried.
I'd urge you to see a good rheumatologist, or if you are, see a different one. You don't need to spend your life in this much pain. Hang in there!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.